Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Charleston, WV

July 2, 2018Gallia County, Jackson County, Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 2, 2018, 6:44 PM EDT for Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 6:44 PM EDT (22:44 UTC)
Expired
Jul 2, 2018, 7:45 PM EDT
In force
61 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS51 KRLX 022244
SVRRLX
OHC053-079-087-022345-
/O.NEW.KRLX.SV.W.0068.180702T2244Z-180702T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
644 PM EDT MON JUL 2 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Western Gallia County in southeastern Ohio...
  Southern Jackson County in southeastern Ohio...
  Central Lawrence County in southeastern Ohio...

* Until 745 PM EDT.

* At 644 PM EDT, a severe thunderstorm was located near Clarktown, or
  near Wheelersburg, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ironton, Coal Grove, Oak Hill, Rio Grande, Lake Vesuvius, Gallia,
  Russell, Vernon, Waterloo, Hanging Rock, Mabee, Petersburg, Gage,
  Pedro and Centerpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3860 8274 3865 8277 3868 8277 3868 8270
      3875 8270 3875 8266 3885 8265 3886 8276
      3894 8275 3895 8281 3905 8279 3893 8236
      3868 8240 3849 8264 3856 8273 3856 8278
      3857 8281
TIME...MOT...LOC 2244Z 293DEG 14KT 3883 8282 

HAIL...<.75IN
WIND...60MPH
 
$$

KMC
2 follow-up statements
541 
WWUS51 KRLX 022314
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
714 PM EDT MON JUL 2 2018

OHC053-079-087-022345-
/O.CON.KRLX.SV.W.0068.000000T0000Z-180702T2345Z/
Gallia OH-Jackson OH-Lawrence OH-
714 PM EDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN GALLIA...SOUTHERN JACKSON AND CENTRAL LAWRENCE
COUNTIES...

At 714 PM EDT, a severe thunderstorm was located near South Webster,
or 8 miles southwest of Oak Hill, moving southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ironton, Coal Grove, Oak Hill, Rio Grande, Lake Vesuvius, Gallia,
Russell, Vernon, Waterloo, Hanging Rock, Mabee, Petersburg, Gage,
Pedro and Centerpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3860 8274 3865 8277 3868 8277 3868 8270
      3875 8270 3875 8266 3885 8265 3886 8276
      3894 8275 3895 8281 3905 8279 3893 8236
      3868 8240 3849 8264 3856 8273 3856 8278
      3857 8281
TIME...MOT...LOC 2314Z 294DEG 11KT 3879 8265 

HAIL...<.75IN
WIND...60MPH
 
$$

KMC
402 
WWUS51 KRLX 022338
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
738 PM EDT MON JUL 2 2018

OHC053-079-087-022347-
/O.EXP.KRLX.SV.W.0068.000000T0000Z-180702T2345Z/
Gallia OH-Jackson OH-Lawrence OH-
738 PM EDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GALLIA...SOUTHERN
JACKSON AND CENTRAL LAWRENCE COUNTIES WILL EXPIRE AT 745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3860 8274 3865 8277 3868 8277 3868 8270
      3875 8270 3875 8266 3885 8265 3886 8276
      3894 8275 3895 8281 3905 8279 3893 8236
      3868 8240 3849 8264 3856 8273 3856 8278
      3857 8281
TIME...MOT...LOC 2337Z 293DEG 14KT 3569 7453 

$$

KMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:24 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 2:24 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
224 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Weak system drifts through tonight. Heat wave Tuesday through
Thursday with unsettled conditions. Cold front crosses Friday
night. High pressure for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM Monday...

A weak upper level trough over Ohio will be the focus of
convection this afternoon and tonight. These storms will
eventually move across the area through this evening. PWs are up
near the 2 inch range again and any storms that form could
produce heavy localized downpours and possible localized
flooding. Strong wind gusts area also possible as steep low
lapse rates and high moisture content will support water loaded
downdrafts.

Convection will diminish overnight after sunset and as high
pressure builds back into the area again overnight. Fog
formation is a good bet, especially in areas where it had rained
this afternoon and evening.

Temperatures were a consenus blend of model guidance.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Monday...

Continued hot, humid, and unsettled conditions across the area
with diurnally driven showers and thunderstorms during peak
heating hours. With PW values in the 1.5 to 2 inch range, storms
that do fire, will produce heavy downpours. Upper level
steering flow will remain quite weak, so storms will be slow
movers and localized flooding will remain a possibility through
the period. Heat advisories likely for Wednesday and Thursday,
especially for the lowlands in the afternoon hours.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM Monday...

Mid to upper level pattern transitions to a more amplified
flow for the weekend, but this shift is looking short lived as
ridge take hold again after Monday. GFS drops a cold front down
from the Great Lakes Friday and Saturday in association with 5H
trough axis swinging across the Northeast. This should lead to
an increased chance for showers and thunderstorms on Friday.
Some drier and slightly cooler air will move in for the weekend.
Generally stayed with model blends for temperatures and
precipitation forecast.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 105 PM Monday...

A weak upper level trough over Ohio be the focus for convection
this afternoon. These storms will gradually move across the area
this afternoon and into tonight. Brief MVFR/IFR conditions in
and around these storms through tonight. Scattered storms will
also be noted over the WV mountains this afternoon with the
heating of day. Put VCTS/CB this afternoon and evening in all
tafs, but may have to amend where storms may affect taf sites
directly this afternoon and evening.

MVFR/IFR fog is likely to form overnight, especially in areas where
rain has fallen.

Light south surface flow today will become calm tonight,
beneath light south to southwest flow aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Development of convection may vary in
location and coverage through this afternoon and tonight. Fog
formation and coverage may vary overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Brief IFR in scattered afternoon and evening thunderstorms Tuesday
through Thursday, and then more widespread showers and
thunderstorms Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS
NEAR TERM...JS/TRM
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...JS
Hazardous weather outlook, Jul 2, 5:37 AM EDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
537 AM EDT Mon Jul 2 2018

WVZ010-011-015-016-018>020-026>032-030945-
Pleasants-Tyler-Kanawha-Roane-Calhoun-Ritchie-Doddridge-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for the northern and central
lowlands of West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for locally excessive rainfall from scattered
heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A heat wave is in store for much of the week. Heat indices may
approach 100 degrees Tuesday through Thursday during the afternoon
hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-017-024-
025-030945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Wirt-Mingo-Logan-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and the southern and western lowlands of West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.
There is a marginal risk for locally excessive rainfall from
scattered heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A heat wave is in store for much of the week. Heat indices may
approach 100 degrees Tuesday through Thursday during the afternoon
hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ039-040-030945-
Upshur-Barbour-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for Upshur and Barbour counties
in northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for locally excessive rainfall from scattered
heavy thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>526-030945-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
537 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for southwest Virginia, and
much of the mountains of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SL/ TRM

In the hours before

Local storm report, Jul 2, 12:58 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1258 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      PROCTORVILLE            38.44N  82.38W
07/01/2018                   LAWRENCE           OH   911 CALL CENTER

            HIGH WATER REPORTED ON STATE STREET.

&&

EVENT NUMBER RLX1800178

RG
Special weather statement, Jul 2, 4:35 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT MON JUL 2 2018

OHZ066-022115-
Perry-
435 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 435 PM EDT, a strong thunderstorm was located near Thornport, or
near Somerset, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Perry State Forest, Thornport, Thornville, Junction City
and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8211
      3980 8210 3970 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2035Z 242DEG 26KT 3990 8233

KMC
Special weather statement, Jul 2, 6:03 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
603 PM EDT MON JUL 2 2018

WVZ034-515-516-518-022300-
Wyoming-Northwest Raleigh-Southeast Raleigh-Southeast Fayette-
603 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RALEIGH...SOUTHEASTERN
WYOMING AND SOUTH CENTRAL FAYETTE COUNTIES...

At 602 PM EDT, a strong thunderstorm was located over Daniels, or
near Beckley, moving north at 15 mph.

Winds in excess of 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Beckley, Mabscott, Sophia, Crab Orchard, Dry Creek, Macarthur, Coal
City, Bradley, Shady Spring, Prosperity, Beaver, Daniels, Piney View,
Stanaford, Meadow Bridge, Rhodell, Ghent and Josephine.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 28 and 51.
 Interstate 64 in West Virginia between mile markers 120 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3750 8132 3788 8126 3786 8083 3782 8094
      3777 8089 3774 8092 3772 8089 3768 8088
      3767 8090 3769 8090 3771 8094 3771 8098
      3770 8097 3764 8107 3761 8106 3759 8109
      3760 8114 3758 8120 3751 8122 3749 8127
TIME...MOT...LOC 2202Z 190DEG 12KT 3771 8113

KMC
Local storm report, Jul 2, 6:10 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      GLENFORD                39.89N  82.32W
07/02/2018                   PERRY              OH   911 CALL CENTER

            MINOR FLOODING ISSUES AND HIGH WATER ON MAIN ST.

&&

EVENT NUMBER RLX1800179

JZ
Special weather statement, Jul 2, 6:12 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT MON JUL 2 2018

OHZ066-067-075-076-084-085-022315-
Washington-Athens-Meigs-Morgan-Perry-Vinton-
612 PM EDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
SOUTHEASTERN PERRY...NORTHWESTERN WASHINGTON...MORGAN...ATHENS AND
EASTERN VINTON COUNTIES...

At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of McConnelsville to near
Lake Hope State Park. Movement was east at 10 mph.

Winds in excess of 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Athens, Nelsonville, Glouster, McConnelsville, Mcarthur, Beverly,
Albany, Shawnee, Chesterhill, Lake Hope State Park, Chauncey, New
Straitsville, Malta, Corning, Buchtel, Stockport, Jacksonville,
Murray City, Trimble and Zaleski.

This includes Interstate 77 in Ohio near mile marker 17.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3959 8153 3963 8148 3965 8147 3964 8145
      3903 8230 3928 8252 3939 8241 3939 8229
      3947 8228 3947 8217 3955 8216 3956 8224
      3977 8202
TIME...MOT...LOC 2211Z 292DEG 11KT 3975 8182 3927 8235

KMC
Local storm report, Jul 2, 6:14 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 SSW GLENFORD          39.87N  82.33W
07/02/2018                   PERRY              OH   911 CALL CENTER

            HIGH WATER ON HIGH POINT RD.

&&

EVENT NUMBER RLX1800180

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:14 PM EDTSpecial Weather StatementRLXJackson31 min
Jul 2, 4:35 PM EDTSpecial Weather StatementRLXPerry40 min
Jul 2, 4:50 PM EDTFlash Flood WarningRLXPerry3 hr
Jul 2, 6:12 PM EDTSpecial Weather StatementRLXAthens, Morgan, Vinton63 min
Jul 2, 6:18 PM EDTFlash Flood WarningRLXAthens, Morgan, Perry3 hr
Jul 2, 7:36 PM EDTFlash Flood WarningRLXGallia, Jackson, Vinton3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.